Back Other Health News Drug Use and Harm Reduction HR17: Overamping Is a Common Problem Among People Who Use Stimulants

Other Infections

HR17: Overamping Is a Common Problem Among People Who Use Stimulants

alt

Overdosing on stimulants such as methamphetamine -- known as "overamping" -- is an under-recognized problem in a harm reduction community that more often focuses on opioid overdose, according to a presentation at the 25th Harm Reduction International Conference this week in Montreal.

The ongoing epidemic of overdoses due to prescription opioids, heroin, or fentanyl is a well-known crisis, but stimulants can also be overused. While deaths due to heroin and fentanyl overdose have risen sharply in recent years, stimulant-related mortality has seen a slower but steady rise, roughly doubling since 2010.

Opioid overdoses are usually characterized by potentially fatal respiratory depression, but overamping can involve a wide variety of inconsistent physical and mental symptoms, said Robin Pollini from the Pacific Institute for Research and Evaluation.

Pollini and colleagues conducted a survey of people who inject drugs in Fresno, a city of 500,00 in California's inland Central Valley. Fresno has a very high rate of injection and non-injection drug use, but few services such as syringe exchange programs.

The study included 494 participants. About 60% were men and most were either white (43%) or Latino (39%). The median age was 46 years and they had been injecting for 22 years on overage.

Study participants were asked about demographics, drug use, syringe access and injection behavior, overdoses, abscesses, use of drug treatment, and interactions with the criminal justice system. They were asked to describe what they know about HIV and hepatitis C virus (HCV) and received rapid HIV and HCV testing. The process took about 3 hours and participants were given $40 for their time.

Heroin was the most frequently used drug, both ever and in the past month (87% and 83%, respectively), followed by methamphetamine (76% and 60%). Many respondents reported using drugs in combination, including heroin plus methamphetamine (59% ever and 40% in the past month) and heroin plus cocaine or crack, known as a "speedball" (59% and 23%, respectively). Use of prescription opioids or types of speed other than methamphetamine were relatively uncommon.

Participants were asked if they had experienced overamping or overdosing on stimulants such as methamphetamine or cocaine, described thusly:


"Here I’m using ‘overdose’ and ‘overamping’ interchangeably to mean a severe physical or mental health event that you experienced as a result of using stimulants. The physical health event might have been something like a heart attack, stroke, seizure or intense overheating that you believe was caused by taking stimulants. Mental health events might be extreme panic, paranoia, anxiety or agitation, hallucinations, or psychosis.”

More than a third of participants (192, or 39%) reported having ever experienced overamping or stimulant overdose, and 10% said they had done so in the past 3 months. Although more people had ever experienced an opioid overdose in the past, fewer did so in recent months (46% and 6%, respectively). The median number of both types of overdose episodes was 3.

About 1 in 5 participants said they had overdosed on both stimulants and opioids. More than three-quarters had used methamphetamine in the days leading up to their most recent overamping episode, but many also said they had used heroin (41%), cocaine or crack (20%), and other drugs (25%).

"These are not separate groups of people," Pollini emphasized.

Participants who reported overamping described a wide range of symptoms, having a median of 9:

  • Fast heart rate: 86%
  • Overheating: 76%
  • Extreme anxiety: 72%
  • Irregular breathing or shortness of breath: 71%
  • Panic: 68%
  • Hypervigilance: 67%
  • Extreme agitation: 64%
  • Extreme paranoia: 51%
  • Falling asleep or passing out: 46%
  • Chest pain or tightness: 44%
  • Nausea or vomiting: 43%
  • Hallucinations: 40%
  • Jerking or rigid limbs: 34%
  • Vision symptoms such as tunnel vision or eyes twitching: 25%
  • Feeling paralyzed while awake: 26%
  • Seizures or convulsions: 17%
  • Feeling like they were having a stroke: 6%

Usually someone else was present during an overamping episode, most often a friend, partner, or spouse. But 27% were alone when it happened.

The wide variety of symptoms, which overlap with many other conditions, make it difficult to identify overamping, and people often do not know when to call for emergency services or go to an emergency department, Pollini said.

About a quarter of study participants said they had gone to an emergency room when they experienced overamping, and 14% ended up being admitted to a hospital. In addition, 18% said that an ambulance was summoned and 12% said the police came.

"Harm reduction programs where stimulant use is common should consider expanding overdose education efforts to include overamping risk reduction, identification, and response," the researchers concluded. "Many people who inject drugs in our study reported both stimulant and heroin use on the day of their last overamping event, suggesting that combining education on opioid and stimulant overdose may be appropriate."

Pollini acknowledged, however, that not only are the symptoms of overamping inconsistent and not well recognized, but it is also unclear what the risk factors are, how to prevent it, and how best to respond.

Currently there is no known way to reverse a stimulant overdose, as naloxone does for an opioid overdose. Speaking at a press briefing with Pollini, Dan Ciccarone from the University of California at San Francisco said that a colleague has been evaluating candidates for use as a safer methamphetamine substitution therapy, but all trials have been negative so far.

5/17/17

Source

R Pollini, P Coffin, C Banta-Green, et al. "Overamping" -- an understudied overdose experience among people whoinject drugs.25th Harm Reduction International Conference. Montreal, May 14-17, 2017. Abstract 518.